Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 293, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 9, 2005, 6:47 PM EST for Allegheny County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2005, 6:47 PM EST (23:47 UTC)
- Expired
- Nov 9, 2005, 7:45 PM EST
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 4:35 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 2:50 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 9, 2:50 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EST WED NOV 9 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... VIGOROUS COLD FRONT WILL SWEEP RAPIDLY THROUGH THE UPPER OHIO VALLEY REGION EARLY THIS EVENING WITH POTENTIAL FOR SEVERE THUNDERSTORMS AHEAD OF AND ALONG BOUNDARY. BEHIND FRONT...CYCLONIC NORTHWEST FLOW WILL CONTINUE THROUGH THURSDAY WITH SCATTERED SHOWERS. RAIN SHOWERS WILL LIKELY MIX WITH SNOW ACROSS NORTHERN COUNTIES LATE TONIGHT AND EARLY THURSDAY. WILL CONTINUE TO MENTION GUSTS AS HIGH AS 40 MPH THURSDAY WITH STRONG GRADIENT. && .LONG TERM (THU NIGHT THRU WED)... HIGH PRESSURE BUILDS IN AND CONTROLS WEATHER ACROSS OUR CWA FRIDAY THROUGH SUNDAY. SUNDAY NIGHT HIGH PRESSURE MOVES OFF THE MID ATLANTIC COAST AS COLD FRONT MOVES IN FROM THE WEST, BRINGING A CHANCE OF SHOWERS. MAINLY ZONAL FLOW CONTINUES. NEXT FRONT AND THREAT OF PRECIP WILL BE TUE NIGHT. && .AVIATION... STRONG COLD FRONT WILL MOVE RAPIDLY EASTWARD THROUGH THE FORECAST AREA EARLY THIS EVENING. EXPECT BROKEN CLOUDS AROUND 2500 FEET AHEAD OF FRONT. MENTIONED TEMPORARY IFR CONDITIONS FOR ALL TAFS IN STRONG THUNDERSTORMS AHEAD OF THE FRONT WITH GUSTS UP TO 40 KT. BEHIND FRONTAL PASSAGE...EXPECT BROKEN CLOUDS AROUND 3000 FEET TONIGHT INTO THURSDAY. NORTHWEST CYCLONIC FLOW WILL CONTINUE THROUGH THURSDAY WITH SCATTERED RAIN SHOWERS. RAIN MAY BE MIXED WITH SNOW AT TIMES ESPECIALLY ACROSS NORTHWEST PA. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Nov 9, 10:00 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1000 AM EST WED NOV 9 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-021>023-041-101000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER- VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 1000 AM EST WED NOV 9 2005 HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS AS A RAPIDLY MOVING COLD FRONT GOES THROUGH THE AREA. THE GREATEST THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE. WHEN SEVERE THUNDERSTORM WARNINGS ARE ISSUED THIS AFTERNOON...BE AWARE THAT A TORNADO CAN FORM QUICKLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED.
In the hours before
Special weather statement, Nov 9, 12:53 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1253 PM EST WED NOV 9 2005 PAZ008-009-015-016-091900- CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA- 1253 PM EST WED NOV 9 2005 ...STRONG THUNDERSTORMS... THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO...FOREST...CLARION AND JEFFERSON... AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF BROOKSTON TO 2 MILES WEST OF WEST HICKORY TO 55 MILES SOUTHWEST OF EMLENTON...OR ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF LYNCH TO 2 MILES WEST OF WEST HICKORY TO 3 MILES SOUTHWEST OF SHIPPINGPORT...MOVING SOUTHEAST AT 55 MPH. SOME LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...BROCKWAY...BROOKVILLE...CLARION...CLEAR CREEK STATE PARK...COOK FOREST STATE PARK...DORA...EMLENTON...FRYBURG... KELLETTVILLE...KNOX...LIMESTONE...LYNCH...MARIENVILLE...NEW BETHLEHEM...PUNXSUTAWNEY...REDCLYFFE...REYNOLDSVILLE... RIMERSBURG...SUMMERVILLE...TIONESTA...WEST HICKORY...BLUE JAY... BROOKSTON...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL SPRINGS... DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...GILFOYLE... GOLINZA...GUITONVILLE...HASTINGS...HOMINY RIDGE...HOTTELVILLE... HUNTER...JAMISON...KISER CORNERS...LAMONAVILLE...LITTLE HICKORY... MAYBURG...MCCRAYS...MINISTER...MUZETTE...NEBRASKA...PARRISH... PENOKE...PIGEON...PORKEY...QUEEN...ROSES...SHEFFIELD JUNCTION... STARR...STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL... WILLIAMS AND YELLOW HAMMER EXPECT PEA SIZED HAIL, GUSTY WINDS TO AROUND 35 MPH, AND A BRIEF PERIOD OF VERY HEAVY RAIN. CLOUD TO GROUND LIGHTNING POSES AN ADDITIONAL THREAT WITH THESE STORMS. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
Special weather statement, Nov 9, 4:26 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 426 PM EST WED NOV 9 2005 PAZ007>009-092230- FOREST PA-MERCER PA-VENANGO PA- 426 PM EST WED NOV 9 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO...FOREST AND MERCER... AT 425 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 25 MILES NORTHWEST OF MERCER COUNTY...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... FREDONIA...OIL CITY... POLK...SENECA...STONEBORO...SUGARCREEK...TIONESTA... VAN...WEST HICKORY...DAWSON RUN...EAST HICKORY...ENDEAVOR. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
Local storm report, Nov 9, 6:29 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EST WED NOV 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 6 E CLINTONVILLE 41.20N 79.76W
11/09/2005 VENANGO PA EMERGENCY MNGR
POWER LINES DOWN IN PINE GROVE.
&&
TPLocal storm report, Nov 9, 6:40 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EST WED NOV 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL BUTLER 40.86N 79.90W
11/09/2005 0.75 INCH BUTLER PA PUBLIC
&&
TPThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 5:47 PM EST | Severe Thunderstorm Warning | PBZ | Forest, Venango | 58 min |
| Nov 9, 5:57 PM EST | Severe Thunderstorm Warning | PBZ | Butler, Clarion | 63 min |
| Nov 9, 6:26 PM EST | Tornado Warning | PBZ | Clarion, Jefferson | 49 min |
| Nov 9, 6:43 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong | 62 min |
| Nov 9, 3:53 AM EST | Dense Fog Advisory | PBZ | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.